Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 11, NWS Marquette, MI

August 5, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 5, 2018, 4:19 AM EDT for Schoolcraft County, Michigan. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2018, 4:19 AM EDT (08:19 UTC)
Expired
Aug 5, 2018, 10:00 PM EDT
In force
18 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

567 
WHUS43 KMQT 050819
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
419 AM EDT Sun Aug 5 2018

MIZ014-060200-
/O.NEW.KMQT.BH.S.0011.180805T0819Z-180806T0200Z/
Southern Schoolcraft-
419 AM EDT Sun Aug 5 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

JLB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 5, 1:23 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 5, 1:23 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
123 AM EDT Sun Aug 5 2018

.SHORT TERM...(This evening through Sunday)
Issued at 337 PM EDT SAT AUG 4 2018

The atmosphere has taken a different approach on how today would
unfold, with abundant cloud cover persisting through the better part
of peak heating and lack of cumulus to aid in development of
additional thunderstorms. After the morning showers/thunderstorms
that pushed through the Upper Peninsula from west to east, satellite
imagery indicated clouds will be lingering thru much of the
morning. Most of the cloud cover was mid/upr level, with stratus
layer parked over Marquette county and extending east through
Alger county. Mixing has finally eroded the bulk of the stratus
deck, while focus turned upstream to additional mid/upr level
clouds still lifting northeast from Minnesota and West Central
Wisconsin towards the Upper Peninsula. Regional radar continues to
show an area of showers lifting northeast towards the Apostle
Islands and western Lake Superior, but with a lack of convection
at present. The instability remains across the Upper Peninsula
this afternoon/evening; however, there is a lack of a trigger to
develop and sustain convective growth. Will maintain a mention of
thunder this evening/overnight, with the best chances prior to 6z
then it looks like a lull in activity through possibly mid-day
Sun.

Abundant low-level moisture will linger tonight, with Td's hovering
well into the 60s to some locations tagging 70. Expect tonight will
remain mild with lows struggling to fall due to considerable
friction in mid-lvls from a low-level jet pushing 40-45kts. Then
expect Sun to start with less cloud cover, with the surface
realizing the warmth and quickly warming into the upr 70s by late
morning and likely into the 80s by midday. Could be a little slow
with the rate of warmth, but thinking is that the abundance of
moisture in the lowest 0-1km will absorb the bulk of the energy from
the sun and delay mid/upr 80s until early afternoon timeframe.

Guidance has been struggling to capture how Sun will evolve with
respect to convection, but it appears a weak lobe of vorticity will
be sliding east from Northcentral Minnesota late in the afternoon,
which should act as a trigger and help to grow convection coverage
further downstream into the late afternoon and evening hours across
the Upper Peninsula along a boundary.

.LONG TERM...(Sunday night through Saturday)
Issued at 321 PM EDT SAT AUG 4 2018

Shortwave moving into Ontario Sunday night will help amplify upper
troughing over the Great Lakes and push a cold front through the
area on Monday. Front will push through western half of area prior
to max heating Monday and thus best rain chances along and ahead of
the front will be confined to the eastern half of the U.P.

High pressure will build into the Upper Lakes behind the front
providing a mainly dry and seasonable rest of the week. A weak
shortwave in the northwesterly flow may trigger a shower on Thursday.
Upper ridging will build across the area next weekend with a return
to above normal temperatures.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 122 AM EDT SUN AUG 5 2018

VFR conditions will continue through the forecast. LLWS continues at
KSAW but with winds above the boundary layer diminishing overnight
this will not be a concern once this morning's flight operations
resume. There remains a slight chance for showers over all three TAF
sites this afternoon and evening, but coverage will be quite spotty.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 337 PM EDT SAT AUG 4 2018

Increasing S-SW winds through tonight, with winds gusting at
times between 15-25kts. Expect these winds to continue into Sun,
especially E half. Winds will diminish Sun. For the rest of the
forecast period, winds are forecast to remain below 15 kts.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Beachler
LONG TERM...MZ
AVIATION...RJT
MARINE...Beachler
Hazardous weather outlook, Aug 4, 3:38 PM EDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
338 PM EDT Sat Aug 4 2018

MIZ001>007-009>014-084-085-051200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
338 PM EDT Sat Aug 4 2018 /238 PM CDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible over West and central Upper Michigan
tonight.

For the Lake Michigan beaches in Schoolcraft County, a high swim
risk is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday through Monday.

For the Lake Michigan beaches in Schoolcraft County, a high swim
risk is expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-051200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
338 PM EDT Sat Aug 4 2018 /238 PM CDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-051200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
338 PM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday into Monday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MZ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:02 PM EDTSpecial Weather StatementMQTMarquette43 min
Aug 5, 4:28 PM EDTSpecial Weather StatementMQTOntonagon47 min
Aug 5, 4:57 PM EDTSevere Thunderstorm WarningMQTHoughton, Ontonagon48 min
Aug 5, 5:07 PM EDTSevere Thunderstorm WarningMQTHoughton, Ontonagon38 min
Aug 5, 5:46 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton59 min
Aug 5, 6:27 PM EDTSpecial Weather StatementMQTAlger48 min
Aug 5, 6:45 PM EDTSevere Thunderstorm WarningMQTBaraga, Iron, Marquette45 min
Aug 5, 7:58 PM EDTSpecial Weather StatementMQTAlger47 min

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.